Osteonecrosis of the jaw induced by clodronate, an alkylbiphosphonate: case report and literature review
- First Online:
- Cite this article as:
- Crépin, S., Laroche, ML., Sarry, B. et al. Eur J Clin Pharmacol (2010) 66: 547. doi:10.1007/s00228-010-0822-5
- 234 Downloads
To report on a case of osteonecrosis of the jaw (ONJ) in a patient treated with clodronate, an alkylbiphosphonate, and to draw attention to the risk of ONJ following treatment with all biphosphonates, whether they are alkyl- or amino-biphosphonates.
Beginning at age 58 years, a female patient took clodronate for almost 13 years for a metastatic bone cancer. She also underwent chemotherapy and radiotherapy. Three months after the end of biphosphonate therapy, she suffered from toothache, and tooth 27 (left maxillary second molar) was extracted. A maxillary focus of osteitis with an oral sinus communication was discovered, and a maxillofacial denture prosthesis was grafted in September 2006. Some days later, the patient consulted her dentist for an ulceration of the oral cavity floor in front of tooth 33 (left mandibular canine) extending to the left inferior side of the lip. In October 2006, teeth 33 and 34 (left mandibular first premolar) were extracted. No secondary infection occurred. A complete healing was only observed 3 months after the last extraction. ONJ due to alkylbiphosphonate treatment was diagnosed as bone reconstruction and mucous cicatrisation were delayed.
A systematic review was carried out to identify all cases of alkylbiphosphonate-induced ONJ by searching the Medline and Cochrane databases using ‘osteonecrosis of the jaw’, ‘jaw diseases’, ‘osteonecrosis’, ‘diphosphonate’, ‘biphosphonate’ (amino-, alkyl- or the international nonproprietary name) as the main search items. The search was limited to English- and French-language articles published between 1966 and February 2010.
Our search identified 27 cases of alkylbiphosphonate-induced ONJ in the literature. Among these cases, only ten patients were on alkylbiphosphonate monotherapy; in the other cases, aminobiphosphonates had also been used. The clinical presentation of the alkylbiphosphonate-induced ONJ was similar to that most often encountered with aminobiphosphonate treatment. The duration of exposure before onset was higher with alkylbiphosphonates than with aminobiphosphonates, and dental procedures before ONJ were frequent.
Osteonecrosis of the jaw has been widely reported with various aminobiphosphonates, but data on the role of alkylbiphosphonates are scarce. As these latter drugs are less potent, a high cumulative dose through long-term exposure would appear to be necessary and would favour ONJ. Although the degree of risk for ONJ occurrence in patients on alkylbiphosphonates remains uncertain, it would be wise to reconsider carefully the indications for using these agents and to apply preventive measures as is currently done for aminobiphosphonates.